Alert archive / Texas / Flash Flood Warnings in 2002

Flash Flood Warning 22, NWS Fort Worth, TX

April 7, 2002Johnson County, Texas

NWS Fort Worth, TX issued this flash flood warning at Apr 7, 2002, 7:48 PM CDT for Johnson County, Texas. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2002, 7:48 PM CDT (00:48 UTC)
Expired
Apr 7, 2002, 9:45 PM CDT
In force
117 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Johnson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 26 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1917 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1917 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
3.2
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 080048
FFWFTW
TXC251-080245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
746 PM CDT SUN APR 7 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 945 PM CDT.

* AT 746 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A 
THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO SOUTHWEST JOHNSON 
COUNTY...MOVING NORTHEAST AT 20 MPH.

THIS STORM IS MOVING OVER ALREADY SATURATED GROUND WITH ALL 
ADDITIONAL RAINFALL LEADING DIRECTLY TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3219 9755 3229 9712 3254 9712 3255 9760

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 7, 7:26 PM CDT, 22 minutes earlier.

Area forecast discussion, Apr 7, 7:26 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
726 PM CDT SUN APR 7 2002

WE WILL UPDATE THE ZONES AND STRIP SEVERE WEATHER AND HEAVY RAIN
THREAT FROM THE WEST.  WE WILL UPDATE AGAIN WITHIN 30 MINUTES...AS
THE TORNADO WATCH IS ABOUT TO BE REPLACED BY A SEVERE THUNDERSTORM
WATCH FOR ALL AREAS EAST OF THE SQUALL LINE...WHICH IS MIDWAY
THROUGH THE DFW AREA...AND ABOUT 40 MILES WEST OF WACO.

FCSTID = 26
DFW   61  76  55  77 /  90  60  10   0
ACT   63  79  57  79 /  90  60  10   0

.FWD...
TX...TORNADO WATCH UNTIL 800 PM CDT SUNDAY FOR ZONES TXC027...
TXC035...TXC085...TXC093...TXC099...TXC113...TXC121...TXC133...
TXC139...TXC143...TXC145...TXC193...TXC217...TXC221...TXC237...
TXC251...TXC281...TXC309...TXC333...TXC363...TXC367...TXC425...
TXC429...TXC439...TXC497...TXC503.

FLASH FLOOD WATCH FOR SUNDAY NIGHT FOR ZONES TXZ091>095...
TXZ102>107...TXZ117>123...TXZ131>135...TXZ144>148...TXZ157>162...
TXZ174>175.

FLASH FLOOD WATCH FOR SUNDAY NIGHT FOR ZONES TXZ100>160.

FLASH FLOOD WATCH FOR SUNDAY NIGHT FOR ZONES TXZ091>095...
TXZ102>107...TXZ117>123...TXZ131>135...TXZ144>148...TXZ157>162...
TXZ174>175.

In the hours before

Special weather statement, Apr 7, 3:45 PM CDT, 4 hours 3 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-081000-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
345 PM CDT SUN APR 7 2002

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT TO THE WEST
OF A LINE FROM DENTON...TO FORT WORTH...MERIDIAN...AND KILLEEN.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ELSEWHERE ACROSS
NORTH TEXAS.

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE EXPECTED
TO AFFECT A LARGE PORTION OF NORTH TEXAS OVERNIGHT.  SUPERCELL
THUNDERSTORMS DEVELOPING ACROSS WEST CENTRAL TEXAS AT THIS TIME WILL
MOVE EAST AND AFFECT THE AREA THIS EVENING.  TORNADOES ARE
POSSIBLE...HOWEVER THE GREATEST THREAT FOR TORNADOES WILL BE IN THE
WESTERN AND CENTRAL PORTIONS OF THE AREA THROUGH THIS EVENING.

WITH THE GROUND IN MANY LOCATIONS SATURATED FROM PREVIOUS
RAINFALL...THE THREAT OF FLASH FLOODING WILL BE SIGNIFICANT.  MOST
AREAS WILL RECEIVE ONE TO THREE ADDITIONAL INCHES OF
RAINFALL...WITH SOME ISOLATED AMOUNTS OF UP TO FIVE INCHES POSSIBLE.
Local storm report, Apr 7, 5:38 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
438 PM CST SUN APR 07 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    BENBROOK                  TX   FLOOD
04/07/02   TARRANT                        SEVERAL HOMES AND
                                          BRIDGES IN NORTH
                                          PORTION OF  BENBROOK
                                          FLOODED.  MINOR
                                          FLOODING. REPORTED BY
                                          LAW ENFORCEMENT
                                          OFFICIAL. EVENT
                                          DURATION 60 MINUTES.

0400 PM    POLTECHNIEC               TX   FLOOD
04/07/02   TARRANT                        SYCAMORE CREEK AT BANK
                                          FULL...SOME FLOODING IN
                                          BOTH COBB AND SYCAMORE
                                          PARKS.

0458 PM    BRECKENRIDGE              TX   .75 INCH HAIL
04/07/02   STEPHENS                       DIME SIZE HAIL IN
                                          WESTERN BRECKENRIDGE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0504 PM    CISCO                     TX   .88 INCH HAIL
04/07/02   EASTLAND                       REPORTED BY RACES AND
                                          FIRE DEPARTMENT JUST
                                          TO THE WEST OF TOWN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0515 PM    LEWISVILLE                TX   FLOOD
04/07/02   DENTON                         TRAILER PARK IN
                                          LEWISVILLE BEING
                                          EVACUATED DUE TO HIGH
                                          WATER. . REPORTED BY
                                          HAM RADIO OPERATOR.

0530 PM    BUNGER                    TX   1.75 INCH HAIL
04/07/02   YOUNG                          REPORTED IN BUNGER .
                                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 7:06 PM CDTSevere Thunderstorm WarningFWDDenton69 min
Apr 7, 7:08 PM CDTSevere Thunderstorm WarningFWDTarrant67 min
Apr 7, 7:13 PM CDTSevere Thunderstorm WarningFWDBosque, Coryell, Lampasas, Somervell47 min
Apr 7, 7:37 PM CDTFlash Flood WarningFWDDenton, Tarrant113 min
Apr 7, 7:47 PM CDTSevere Thunderstorm WarningFWDHill, Johnson43 min
Apr 7, 8:10 PM CDTFlash Flood WarningFWDDallas2 hr
Apr 7, 8:16 PM CDTSevere Thunderstorm WarningFWDBell59 min
Apr 7, 9:01 PM CDTSevere Thunderstorm WarningFWDFalls44 min
Apr 7, 9:38 PM CDTSevere Thunderstorm WarningFWDMilam67 min
Apr 7, 10:09 PM CDTSevere Thunderstorm WarningFWDRobertson51 min

Nearby

Flash Flood Warnings in Texas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.